Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 340, NWS Norman, OK

June 12, 2005Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 12, 2005, 5:30 PM CDT for Washita County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2005, 5:30 PM CDT (22:30 UTC)
Expired
Jun 12, 2005, 6:15 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Washita County, OK

The radar

The Altus AFB radar (KFDR), 101 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:20 PM CDTHAIL 1Dill City, OKNICKEL TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 12:20 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 122230
SVROUN
OKC149-122315-
/O.NEW.KOUN.SV.W.0340.050612T2230Z-050612T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 615 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF CLOUD CHIEF...MOVING NORTHEAST
  AT 35 MPH. OTHER STRONG TO SEVERE STORMS WERE NEAR CANUTE AND WEST 
  OF BURNS FLAT.

* LOCATIONS IN THE WARNING INCLUDE BESSIE...BURNS FLAT...CANUTE...
  CLOUD CHIEF...CORDELL...CORN...DILL CITY...FOSS...ROCKY AND
  SENTINEL

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 44 AND 55.

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 MPH ARE LIKELY.

LAT...LON 3513 9938 3512 9895 3547 9864 3546 9935

$$
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:08 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 12, 3:08 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
308 PM CDT SUN JUN 12 2005

.DISCUSSION...MCS CONTINUES TO AFFECT NW OKLAHOMA AS NEW
CONVECTION REDEVELOPES ATOP SW FLANK OF LARGE AND STRONG COLD
POOL. OUTFLOW BOUNDARY ALSO CONTS TO PRESS SWD..AND SHUD CONT TO
INTO THE EVENING..DRIVEN BY COLD OUTFLOW FROM NRN OK TSTORMS.
THINKING ON THE INFLUENCE OF THIS BOUNDARY HAS NOT CHANGED MUCH
SINCE THIS MORNING. CELL MOTION RELATIVE TO BOUNDARY AND
STRENGTH/DEPTH OF COLD POOL LIKELY RENDERS THIS BOUNDARY IMPOTENT
W.R.T. A SIG TOR THREAT AS AIRMASS TO THE NORTH OF THE BOUNDARY IS
SIMPLY NOT GOING TO HAVE TIME TO MODIFY. HOWEVER..LLJ WILL INCREASE
THIS EVENING AND ADDITIONAL STORMS ARE LIKELY TO CONTINUE
AFFECTING MUCH OF THE SAME AREAS AS INFLOW INTO AND ATOP THE
BOUNDARY INCREASES. HAVE EXPANDED FLASH FLOOD WATCH A BIT FARTHER
SOUTH TO INCLUDE THE I40 CORRIDOR..JUST ON COOL SIDE OF WHERE
EXPECTED BOUNDARY POSITION WILL BE. SITUATION IN NW QUARTER OF OK
IS BECOMING QUITE SIGNIFICANT WITH SOME EVENT TOTALS NOW IN EXCESS
OF 8 INCHES.

DRYLINE/PACIFIC FRONT SHARPENING UP NICELY OVER W TEXAS FROM JUST
E OF AMA TO JUST E OF LBB. AIRMASS IN AREA IMMEDIATELY E OF
DRYLINE INTO SW OK/WRN NTEXAS HAS BECOME VERY UNSTABLE..AND
SUPERCELLS EVOLVING INTO AN MCS APPEARS LIKELY THIS AREA THROUGH
THE EVENING. IF LOW LEVEL SHEAR INCREASES AS PROGGED AND STORMS
CAN REMAIN DISCRETE..STILL APPEARS TO BE A HIGH-END SVR
THREAT..INCLUDING TORNADOES..THIS AREA THRU AROUND 10-11 PM.

FRONT EXPECTED TO BE SLOW TO CLEAR OK/NTEXAS ON MON..AND LIKELY TO
STALL NEARBY OVER NORTHERN TEXAS TUE BEFORE TRYING TO MOVE BACK
NORTH. WILL CONT WITH LOW POPS MON/MON NITE SOUTH FOR THIS REASON.
20-30 POPS HAVE ALSO BEEN ADDED FOR MUCH OF THE WED-FRI TIME FRAME
FOR THE POTENTIAL OF OVERNGIHT AND MORNING SEWD MCS MOVEMENT INTO
OK/NTEXAS FROM THE HI PLAINS.
 MILLER

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  93  67  88 /  80  20  30  20
HOBART OK         68  96  66  89 /  80  20  30  20
WICHITA FALLS TX  68  97  70  92 /  80  20  30  20
GAGE OK           63  90  61  87 /  80  10  20  10
PONCA CITY OK     68  91  65  87 /  80  20  20  10
DURANT OK         69  92  73  91 /  60  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ004-OKZ005-OKZ006-
     OKZ007-OKZ008-OKZ009-OKZ010-OKZ011-OKZ012-OKZ013-OKZ014-
     OKZ015-OKZ016-OKZ017-OKZ018-OKZ019-OKZ020-OKZ021-OKZ022-
     OKZ023-OKZ024-OKZ025-OKZ026.

TX...NONE.
&&

In the hours before

Local storm report, Jun 12, 4:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      SHATTUCK                36.28N 99.88W
06/12/2005                   ELLIS              OK   FIRE DEPT/RESCUE

            WOLF CREEK AND ROCK CREEK OUT OF ITS BANKS

&&

JPIKE
Special weather statement, Jun 12, 4:55 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CDT SUN JUN 12 2005

OKZ020-026-122215-
LINCOLN OK-PAYNE OK-
455 PM CDT SUN JUN 12 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND PAYNE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF AVERY AT 455
PM CDT...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHEASTERN LINCOLN AND EASTERN PAYNE COUNTIES...
INCLUDING THE CITY OF CUSHING...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

...SPEG.
Local storm report, Jun 12, 4:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     ARAPAHO                 35.58N 98.96W
06/12/2005  70 MPH           CUSTER             OK   PUBLIC

            ESTIMATED WIND GUST

&&

JPIKE
Special weather statement, Jun 12, 5:04 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT SUN JUN 12 2005

OKZ015-122215-
DEWEY OK-
504 PM CDT SUN JUN 12 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY.

AT 504 PM...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUTLER IN CUSTER
COUNTY...MOVING NORTHEAST AT 40 MPH. QUARTER SIZE HAIL WAS LIKELY
WITH THIS STORM.

PEOPLE IN DEWEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Local storm report, Jun 12, 5:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     9 W THOMAS              35.75N 98.91W
06/12/2005  65 MPH           CUSTER             OK   PUBLIC

            ESTIMATED WIND GUST

&&

JPIKE
Local storm report, Jun 12, 5:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     3 NW HYDRO              35.58N 98.62W
06/12/2005  60 MPH           BLAINE             OK   PUBLIC

            ESTIMATAE WIND GUST

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:48 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward42 min
Jun 12, 1:02 AM CDTSevere Thunderstorm WarningOUNHarper43 min
Jun 12, 1:26 AM CDTSevere Thunderstorm WarningOUNRoger Mills49 min
Jun 12, 1:31 AM CDTSevere Thunderstorm WarningOUNWoodward29 min
Jun 12, 2:15 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills45 min
Jun 12, 8:15 AM CDTFlash Flood WarningOUNEllis, Harper, Woods, Woodward3 hr
Jun 12, 1:29 PM CDTSevere Thunderstorm WarningOUNKay46 min
Jun 12, 1:31 PM CDTSevere Thunderstorm WarningOUNNoble44 min
Jun 12, 2:12 PM CDTSevere Thunderstorm WarningOUNKay, Noble48 min
Jun 12, 2:23 PM CDTFlash Flood WarningOUNAlfalfa, Ellis, Harper, Woods, Woodward4 hr
Jun 12, 4:18 PM CDTSevere Thunderstorm WarningOUNCuster42 min
Jun 12, 4:31 PM CDTSevere Thunderstorm WarningOUNBeckham44 min
Jun 12, 4:39 PM CDTSevere Thunderstorm WarningOUNWashita51 min
Jun 12, 4:49 PM CDTSevere Thunderstorm WarningOUNGreer41 min
Jun 12, 5:01 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer44 min
Jun 12, 5:10 PM CDTSevere Thunderstorm WarningOUNLincoln35 min
Jun 12, 5:32 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer43 min
Jun 12, 5:43 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer62 min
Jun 12, 6:00 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher45 min
Jun 12, 6:12 PM CDTSevere Thunderstorm WarningOUNWashita48 min
Jun 12, 6:28 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon47 min
Jun 12, 6:33 PM CDTSevere Thunderstorm WarningOUNKiowa42 min
Jun 12, 6:35 PM CDTFlash Flood WarningOUNCaddo, Washita3 hr
Jun 12, 6:38 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher52 min
Jun 12, 6:45 PM CDTSevere Thunderstorm WarningOUNCaddo45 min
Jun 12, 6:51 PM CDTSevere Thunderstorm WarningOUNGrady39 min
Jun 12, 6:59 PM CDTSevere Thunderstorm WarningOUNWashita46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.